Alert archive / Hawaii / Flash Flood Watches in 2021
Flash Flood Watch 9, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at May 5, 2021, 9:17 AM HST for 4 counties in Hawaii. It took effect at May 6, 2021, 4:00 PM HST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2021, 9:17 AM HST (19:17 UTC)
- In effect from
- May 6, 2021, 4:00 PM HST
- Expired
- May 7, 2021, 3:04 PM HST
- In force
- 23 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 7.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted.
085 WGHW60 PHFO 051917 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 917 AM HST Wed May 5 2021 ...FLASH FLOOD WATCH 6PM THURSDAY THROUGH 6AM SATURDAY... HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-060930- /O.NEW.PHFO.FF.A.0009.210507T0400Z-210508T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-Kohala- Big Island Interior-Big Island Summits-Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South-Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island South-Big Island Southeast-Big Island East-Big Island North- 917 AM HST Wed May 5 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE FRIDAY NIGHT... The National Weather Service in Honolulu has issued a * Flash Flood Watch for Molokai, Kauai, Maui, Lanai, Niihau, the Big Island, Oahu and Kahoolawe. * From Thursday evening through late Friday night * An upper level low moving in from the west, combined with converging low level flow and moisture moving in from the east, will bring the potential for thunderstorms and locally heavy rainfall statewide. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ M BALLARD
5 follow-up statements
644 WGHW60 PHFO 060126 FFAHFO Flood Watch National Weather Service Honolulu HI 326 PM HST Wed May 5 2021 ...FLASH FLOOD WATCH 6PM THURSDAY THROUGH 6AM SATURDAY... HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-061530- /O.CON.PHFO.FF.A.0009.210507T0400Z-210508T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-Kohala- Big Island Interior-Big Island Summits-Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South-Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island South-Big Island Southeast-Big Island East-Big Island North- 326 PM HST Wed May 5 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH LATE FRIDAY NIGHT... The Flash Flood Watch continues for * Molokai, Kauai, Maui, Lanai, Niihau, the Big Island, Oahu and Kahoolawe. * From Thursday evening through late Friday night * An upper level low moving in from the west, combined with converging low level flow and moisture moving in from the east, will bring the potential for thunderstorms and locally heavy rainfall statewide. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ M BALLARD
883 WGHW60 PHFO 061322 FFAHFO Flood Watch National Weather Service Honolulu HI 322 AM HST Thu May 6 2021 ...FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY NIGHT... HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-070230- /O.CON.PHFO.FF.A.0009.210507T0400Z-210508T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast- Oahu North Shore-Olomana-Central Oahu-Waianae Mountains- Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West- Haleakala Summit-Kona-Kohala-Big Island Interior- Big Island Summits-Kauai North-Kauai East-Kauai South- East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward- Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North- Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward- Lanai South-Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast-Big Island East- Big Island North- 322 AM HST Thu May 6 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE FRIDAY NIGHT... The Flash Flood Watch continues for * Niihau, Kauai, Oahu, Molokai, Lanai, Maui, Kahoolawe, and the Big Island. * From this evening through late Friday night * Deep tropical moisture combined with increasing instability associated with an upper disturbance moving into the area will bring the threat of locally heavy rainfall and thunderstorms statewide. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ Gibbs
010 WGHW60 PHFO 070128 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 328 PM HST Thu May 6 2021 ...FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY NIGHT... HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-072100- /O.EXT.PHFO.FF.A.0009.210507T0200Z-210508T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast- Oahu North Shore-Olomana-Central Oahu-Waianae Mountains- Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West- Haleakala Summit-Kona-Kohala-Big Island Interior- Big Island Summits-Kauai North-Kauai East-Kauai South- East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward- Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North- Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward- Lanai South-Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast-Big Island East- Big Island North- 328 PM HST Thu May 6 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE FRIDAY NIGHT... The Flash Flood Watch is now in effect for * Niihau, Kauai, Oahu, Molokai, Lanai, Maui, Kahoolawe, and the Big Island. * Through late Friday night * Deep tropical moisture combined with increasing instability associated with an upper disturbance moving into the area will bring the threat of locally heavy rainfall and thunderstorms statewide. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ JVC
605 WGHW60 PHFO 071303 FFAHFO Flood Watch National Weather Service Honolulu HI 303 AM HST Fri May 7 2021 ...FLASH FLOOD WATCH THROUGH 6AM SATURDAY... HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-080315- /O.CON.PHFO.FF.A.0009.000000T0000Z-210508T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-Kohala- Big Island Interior-Big Island Summits-Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South-Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island South-Big Island Southeast-Big Island East-Big Island North- 303 AM HST Fri May 7 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Molokai, Kauai, Maui, Lanai, Niihau, the Big Island, Oahu and Kahoolawe. * Through late tonight * Deep tropical moisture combined with instability associated with an upper disturbance in the area will bring the threat of locally heavy rainfall and thunderstorms statewide. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ GIBBS
282 WGHW60 PHFO 080104 FFAHFO Flood Watch National Weather Service Honolulu HI 304 PM HST Fri May 7 2021 HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-080215- /O.CAN.PHFO.FF.A.0009.000000T0000Z-210508T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-Kohala- Big Island Interior-Big Island Summits-Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South-Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island South-Big Island Southeast-Big Island East-Big Island North- 304 PM HST Fri May 7 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for the State of Hawaii has been cancelled. Flash flooding due to heavy rainfall is no longer expected to pose a threat $$ JVC
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at May 5, 3:38 AM HST, 5 hours 39 minutes earlier.
Area forecast discussion, May 5, 3:38 AM HST, 5 hours 39 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 338 AM HST Wed May 5 2021 .SYNOPSIS... Moderate trade winds will continue through Thursday morning, with showers favoring windward and mauka areas and a stray shower reaching leeward areas from time to time. An upper level low and surge of deep layer moisture will bring unsettled weather to the state Thursday afternoon into the weekend, with the potential for locally heavy rainfall and thunderstorms at times across portions of the state. Moderate to locally breezy trades appear to return along with more typical trade wind weather Sunday through early next week. && .DISCUSSION... Currently at the surface, a 1031 mb high is centered around 1250 miles north of Honolulu, while a trough of low pressure is located several hundred miles west of Kauai. The resulting gradient is producing moderate trade winds across the island chain early this morning. Aloft an upper level low is evident in water vapor imagery in close proximity to the surface trough, with these two features working together to produce a substantial amount of thunderstorm activity at the moment. Infrared satellite imagery shows a mix of high and low clouds resulting in partly to mostly cloudy conditions. Radar imagery shows scattered trade wind showers moving into windward areas, with some of these showers reaching leeward areas at times. Main short term concerns revolve around the potential for heavy rainfall and thunderstorms late in the work week and into the weekend. High pressure north of the state will slide eastward through the remainder of the work week, while a broad surface trough remains in place to the west of Kauai. This eastward propagating high will become nearly stationary over the weekend while a front approaches from the northwest and merges with the surface trough west of the state. This pattern will result in fluctuating trade winds with periods of lighter flow, particularly over the western islands. Moderate trades should hold in place over the entire island chain through Thursday morning, and over the eastern islands through the weekend. Over the western islands however, the trades will ease and shift east-southeast enough to allow some localized sea and land breezes Thursday afternoon through Saturday night. High pressure northeast of the state appears to become more dominant Sunday through early next week, which should bring a return of moderate to locally breezy trades to the entire island chain. As for the remaining weather details, we should see a relatively normal trade wind shower pattern hold in place through Thursday morning, with showers favoring windward and mauka areas and a stray shower reaching leeward areas from time to time. A considerable amount of high cloud will be moving overhead during this time however, although some filtered sunshine will likely be seen at times. The pattern becomes more interesting Thursday afternoon into the weekend, as increasing deep layer moisture surges over the islands from the south and east, while a deep upper level low slowly opens up and passes east-northeastward over the state. With precipitable water values climbing into the 1.7 to 1.9 inch range, combined with unstable conditions associated with the upper level energy passing overhead, some locally heavy rainfall and even thunderstorms will be possible at times across the islands. One time period of particular interest appears to focus from late Thursday afternoon through Friday, where convergent low level flow becomes aligned with strong difluence aloft, and a Flash Flood Watch may eventually be needed for much the state during this time. Additionally, winter weather headlines may be necessary for the Big Island summits. The shower pattern could remain active across portions of the island chain Friday night through Saturday night, with additional periods of heavy rain, but the details are not clear at the moment. A more typical trade wind pattern featuring windward and mauka showers appears to overspread the island chain Sunday through early next week. && .AVIATION... Easterly trade winds will gradually strengthen today and prevail across the area through tonight. The moderate trade winds will allow for clouds, showers, and occasional MVFR conditions to favor north through east facing sections of the islands. Meanwhile, a deep low aloft west of the state will enhance shower activity and keep scattered to broken high clouds in place throughout the next several days. Early this morning, AIRMET Sierra remains in effect for north through southeast facing sections of Kauai as a band of showers and low clouds continues to stream into the island from the east. Though VFR conditions are expected to prevail at most locations, periods of MVFR conditions, including additional areas of tempo mountain obscuration, will be occasionally possible for windward locations throughout the forecast period. Additionally, AIRMET Tango may be needed later this morning for low-level mechanical turbulence downwind of terrain once the trade winds increase a bit more. Models also hint that some moderate upper-level turbulence may be possible by this evening, especially for the northern half of the state in the vicinity of a 250mb jet just northwest of Kauai. && .MARINE... Fresh to strong easterly trade winds are expected today, resulting in Small Craft Advisory conditions for the typically windier waters between Maui County and the Big Island. Although these winds could persist into the second half of the week, confidence remains low due to the presence of an upper low in the area and the potential for broad troughing at the surface to setup near the western end of the state. If this scenario evolves, the low-level flow would shift out of a more east to southeast direction - loosening the pressure gradient over the state slightly. In addition to the local wind pattern, some heavy showers and a few thunderstorms will become possible through the second half of the week as the upper low drifts into the area. Surf along north and west facing shores will continue to lower today as the swell that peaked over the weekend moves out. Broad low pressure, currently centered over the far northwest Pacific near the western Aleutians, is forecast to track eastward through Thursday toward the Date Line. Guidance shows a decent area of strong- to gale-force breezes setting up to its south focused at the islands within the 310-320 degree band, which should result in another small, medium-period northwest swell arriving Saturday night into Sunday. This will hold into Monday, then drop off by Tuesday. Surf along east facing shores should trend up slightly through the second half of the week and upcoming weekend as high pressure to the north shifts eastward and fresh trades expand well upstream of the islands. Surf along south facing shores will remain small through Friday, but notch up slightly over the weekend as a new, long-period south swell arrives. Expect this trend to hold next week, with another south swell potentially arriving Tuesday and holding through midweek. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 AM HST Thursday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Jelsema AVIATION...Vaughan MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:30 PM HST | Areal Flood Advisory | HFO | Kalawao | 100 min |
| May 4, 9:01 PM HST | Small Craft Advisory | HFO | 30 hr |
Nearby
Flash Flood Watches in Hawaii, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.